Alert archive / Iowa / Wind Advisories in 2015

Wind Advisory 5, NWS Quad Cities, IA

December 10, 201516 counties in Iowa; 9 counties in Illinois

NWS Quad Cities, IA issued this wind advisory at Dec 10, 2015, 12:52 PM CST for 16 counties in Iowa; 9 counties in Illinois. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Dec 10, 2015, 12:52 PM CST (18:52 UTC)
Expired
Dec 10, 2015, 4:44 PM CST
In force
4 hr
Issued by
NWS Quad Cities, IA
All 25 counties

Benton County, IA, Buchanan County, IA, Cedar County, IA, Clinton County, IA, Delaware County, IA, Dubuque County, IA, Iowa County, IA, Jackson County, IA, Johnson County, IA, Jones County, IA, Keokuk County, IA, Linn County, IA, Louisa County, IA, Muscatine County, IA, Scott County, IA, Washington County, IA, Bureau County, IL, Carroll County, IL, Henry County, IL, Jo Daviess County, IL, Mercer County, IL, Putnam County, IL, Rock Island County, IL, Stephenson County, IL, Whiteside County, IL

The radar

The Quad Cities radar (KDVN), 32 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 6.9 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2015-12-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2015-12-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1935 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

145 
WWUS73 KDVN 101852
NPWDVN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1252 PM CST THU DEC 10 2015

...STRONG WEST WINDS ACROSS THE AREA...

IAZ040>042-051>054-063>068-076>078-ILZ001-002-007-009-015>018-024-
102300-
/O.NEW.KDVN.WI.Y.0005.151210T1852Z-151210T2300Z/
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JO DAVIESS-
STEPHENSON-CARROLL-WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-
MERCER-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE...
VINTON...CEDAR RAPIDS...ANAMOSA...MAQUOKETA...MARENGO...
IOWA CITY...TIPTON...CLINTON...MUSCATINE...BETTENDORF...
DAVENPORT...SIGOURNEY...WASHINGTON...WAPELLO...GALENA...
FREEPORT...MOUNT CARROLL...STERLING...ROCK FALLS...MOLINE...
ROCK ISLAND...KEWANEE...PRINCETON...HENNEPIN...ALEDO
1252 PM CST THU DEC 10 2015

...WIND ADVISORY IN EFFECT UNTIL 5 PM CST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN QUAD CITIES HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 5 PM CST THIS AFTERNOON.

* WINDS...WEST 25 TO 35 MPH WITH GUSTS OF 40 TO NEAR 50 MPH.

* TIMING...STRONGEST WINDS FROM NOW THROUGH 3 PM CST...THEN
  DIMINISH FROM WEST TO EAST THROUGH SUNSET.

* IMPACTS...TRAVELERS IN HIGH PROFILE VEHICLES ESPECIALLY ON NORTH
  TO SOUTH ROADS...SHOULD EXERCISE CAUTION IN THESE WINDS. THE
  WINDS MAY ALSO BLOW AROUND LOOSE OBJECTS SUCH AS HOLIDAY
  DECORATIONS AND GARBAGE CANS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH OR GREATER ARE
EXPECTED...WHICH CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES.  USE EXTRA CAUTION IF YOU ARE TRAVELING.

&&

$$

12
1 follow-up statement
166 
WWUS73 KDVN 102244
NPWDVN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
444 PM CST THU DEC 10 2015

...WINDS DIMINISHING LATE THIS AFTERNOON...

.WINDS WILL CONTINUE TO DIMINISH THROUGH THE EVENING HOURS...AND
THE WIND ADVISORY HAS BEEN CANCELLED.

IAZ040>042-051>054-063>068-076>078-ILZ001-002-007-009-015>018-024-
102345-
/O.CAN.KDVN.WI.Y.0005.000000T0000Z-151210T2300Z/
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JO DAVIESS-
STEPHENSON-CARROLL-WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-
MERCER-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE...
VINTON...CEDAR RAPIDS...ANAMOSA...MAQUOKETA...MARENGO...
IOWA CITY...TIPTON...CLINTON...MUSCATINE...BETTENDORF...
DAVENPORT...SIGOURNEY...WASHINGTON...WAPELLO...GALENA...
FREEPORT...MOUNT CARROLL...STERLING...ROCK FALLS...MOLINE...
ROCK ISLAND...KEWANEE...PRINCETON...HENNEPIN...ALEDO
444 PM CST THU DEC 10 2015

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN QUAD CITIES HAS CANCELLED THE
WIND ADVISORY.

WINDS HAVE DIMINISHED BELOW ADVISORY CRITERIA AND WILL CONTINUE TO
DROP OFF THROUGH THE EVENING HOURS.

$$
RP KINNEY

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this wind advisory went out at Dec 10, 11:58 AM CST, 54 minutes earlier.

Area forecast discussion, Dec 10, 11:58 AM CST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1158 AM CST THU DEC 10 2015

...18Z AVIATION UPDATE...

.SYNOPSIS...
ISSUED AT 300 AM CST THU DEC 10 2015

THE SKY WAS PARTLY CLOUDY ACROSS THE REGION DURING THE OVERNIGHT
HOURS. AN INCREASING SOUTH BREEZE HELPED KEEP TEMPERATURES STEADY TO
SLOWLY RISING. AT 3 AM CST...TEMPERATURES WERE IN THE 40S TO LOWER
50S.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 300 AM CST THU DEC 10 2015

MORE QUIET AND UNSEASONABLY MILD WEATHER WILL CONTINUE THROUGH THE
SHORT TERM PERIOD. INCREASING CLOUDS WILL ACCOMPANY THE PASSAGE OF A
FRONT FROM MID MORNING INTO THE EARLY AFTERNOON. AM BANKING ON THE
CLOUDS TO TEMPER THE MIXING DEPTH...MORE IN LINE WITH THE NAM
COMPARED TO THE WARMER GFS. THUS...AM FAVORING SOMEWHAT COOLER
MET GUIDANCE FOR AFTERNOON HIGHS...LOW 50S NORTH TO AROUND 60
SOUTH. BURLINGTON HAS THE BEST CHANCE TO TIE OR BREAK THE CURRENT
RECORD HIGH OF 60. CEDAR RAPIDS AND MOLINE MAY FLIRT WITH THE
RECORDS...WHILE THE RECORD HIGH OF 57 IN DUBUQUE APPEARS TO BE
SAFE. A W/SW BREEZE WILL GUST UP TO 35 MPH BEFORE DIMINISHING IN
THE EARLY EVENING. FOR TONIGHT...SURFACE HIGH PRESSURE WILL BUILD
INTO THE REGION WITH A LIGHT SOUTHWEST WIND. HAVE FAVORED THE COOL
END OF TEMP GUIDANCE...WITH LOWS IN THE LOW 30S NORTH...UPPER 30S
SOUTH.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 300 AM CST THO DEC 10 2015

DESPITE TREMENDOUS VARIANCES ON IMPORTANT DETAILS OF THE SYNOPTIC
DEVELOPMENT OF THE WEEKEND STORM SYSTEM...THE OVERALL PICTURE OF
THIS EVENT POINTS TO HIGH CONFIDENCE IN SIGNIFICANT RAIN
TOTALS...AND SEVERAL MORE ADDITIONAL DAYS OF VERY MILD
TEMPERATURES.

THE MODELS ARE IN TWO CAMPS TONIGHT. ALL MODELS SHOW BROAD MOIST
WANEVENT WITH EMBEDDED THUNDER LIKELY FROM SATURDAY AFTERNOON
THROUGH SUNDAY MORNING. FROM HERE ON THE TWO CAMPS DIVERGE...WITH
THE GFS SHOWING A WEAK LOW RIDING UP ALONG THE FRONT WELL EAST OF
OUR CWA AND RAPIDLY LIFTING INTO THE GREAT LAKES BY 12Z MONDAY
WHERE IT RAPIDLY INTENSIFIES INTO A STRONG CYCLONE. THE GEM AND
ECMWF WHICH ARE MORE CONSISTENT...INTENSIFY THE LOW PRESSURE AS IS
PASSES THROUGH EASTERN IOWA SUNDAY...AND LIFT IT TO WISCONSIN BY
MONDAY MORNING. THIS TRACK IS SIGNIFICANTLY NORTHWEST OF THE
GFS...AND FOR OUR AREA...A STRONGER LOW PRESSURE SCENARIO. THIS
SCENARIO WOULD GREATLY SUPPORT A WARM STORM FOR ALL OF OUR
CWA...WITH LITTLE IF ANY THREAT FOR SNOW ON THE BACK EDGE. SO AT
THIS POINT...THE MAIN IMPACT TO THE DIFFERENCES IN THE MODEL
SOLUTIONS IS TIMING OF THE END OF THE RAINS...AND ON WINDS. BOTH
OF WHICH ARE BROADLY REPRESENTED AT THIS TIME DUE TO MODEL
BLENDING IN THE EXTENDED PERIODS.

FOR NOW...I HAVE REDUCED THE SNOW FROM OUR FORECAST GIVEN THE
TEMPERATURES WE ARE FORECASTING...WHICH DO NOT FALL BELOW 35...IN
FACT THE DEWPOINTS DO NOT FALL BELOW 35 WITHIN THE LIKELY PERIOD OF
DEFORMATION ZONE PCPN SUNDAY NIGHT AND MONDAY. IT MOSTLY LIKELY
WILL BE A COLD BREEZY RAIN.

THERE REMAINS ONLY A BRIEF WINDOW BETWEEN THE DEPARTING LOW
MONDAY...AND THE NEXT STORMS SYSTEM DUE ALREADY TAKING AIM ON THE
PLAINS MONDAY NIGHT. THIS NEXT STORM WILL HAVE LITTLE MOISTURE TO
WORK WITH...AND GIVEN THE CONSISTENT MODEL OUTPUT SHOWING A TRACK
EITHER THROUGH WESTERN IOWA OR FARTHER NORTH...WE WOULD BE ON THE
DRY AND WARM SIDE IN ANY CASE. THUS...WE ONLY HAVE SLIGHT CHANCE
POPS FOR TUESDAY AND TUESDAY NIGHT.

FOLLOWING THAT LOW PASSAGE TUESDAY...WE SHOULD ENTER A PERIOD OF
COLD ADVECTION...WITH MORE INTERLOCK TEMPERATURES EXPECTED BY
WEDNESDAY AND THURSDAY. DRY WEATHER IS EXPECTED THESE
DAYS...THOUGH THERE IS SOME POTENTIAL FOR COLD STRATUS.

ERVIN

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1146 AM CST THO DEC 10 2015

STRONG SFC WINDS VEERING TO THE WEST AND GUSTING 30 TO 40+ KTS THIS
AFTERNOON UNTIL AFTER 3 PM CST WHEN THEY SHOULD START TO DIMINISH.
A PASSING LOW PRESSURE SYSTEM MOVING INTO WI WILL SWEEP A MVFR
CLOUD DECK ACRS CID AND BBQ FROM WEST TO EAST THROUGH 21Z THIS
AFTERNOON. SOME EMBEDDED SHOWERS WILL PASS JUST NORTH OF CID EARLY
THIS AFTERNOON...BUT MAKE IT ACRS DBQ WITH VSBYS POSSIBLY REDUCED
DOWN TO 5-6SM BRIEFLY AS THEY MOVE BY. CLEARING/DECREASING CIGS
THIS EVENING WITH WEST WINDS BECOMING SOUTHWEST AGAIN 5-10 KTS.
EAST TO SOUTHEAST SFC WINDS STARTING TO INCREASE AS FRIDAY MORNING
PROGRESSES.

&&

.CLIMATE...
ISSUED AT 300 AM CST THU DEC 10 2015

RECORD HIGHS FOR TODAY DECEMBER 10...

MOLINE.........60 IN 1979
CEDAR RAPIDS...59 IN 1979
DUBUQUE........57 IN 1911
BURLINGTON.....61 IN 1979

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...RP KINNEY
SHORT TERM...RP KINNEY
LONG TERM...ERVIN
AVIATION...12
CLIMATE...RP KINNEY
Hazardous weather outlook, Dec 10, 4:09 AM CST, 8 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
409 AM CST THU DEC 10 2015

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-111015-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
409 AM CST THU DEC 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A LARGE STORM SYSTEM WILL BRING WIDESPREAD RAIN TO THE REGION
SATURDAY AFTERNOON THROUGH MONDAY. SOME EMBEDDED THUNDERSTORMS
WILL BE POSSIBLE SATURDAY NIGHT...BUT THE MORE SIGNIFICANT THREAT
APPEARS TO BE POTENTIALLY HEAVY RAINFALL. THE RECENT WET WEATHER
THIS PAST MONTH HAS LEFT SOILS SATURATED...AND THE UPCOMING STORM
APPEARS TO HAVE THE POTENTIAL FOR 1 TO 2 INCHES OF RAINFALL. THIS
MAY PRODUCE RUNOFF THAT WOULD BRING FLOODING TO SOME TRIBUTARY
RIVERS. THOSE WITH INTERESTS NEAR TRIBUTARY RIVERS SHOULD KEEP UP
TO DATE ON THE RAINFALL POTENTIAL...AND ANY SUBSEQUENT FLOODING
RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

ERVIN

In the hours before

Special weather statement, Dec 10, 10:46 AM CST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1046 AM CST THU DEC 10 2015

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-102215-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE...
VINTON...CEDAR RAPIDS...ANAMOSA...MAQUOKETA...MARENGO...
IOWA CITY...TIPTON...CLINTON...MUSCATINE...BETTENDORF...
DAVENPORT...SIGOURNEY...WASHINGTON...WAPELLO...FAIRFIELD...
MOUNT PLEASANT...BURLINGTON...KEOSAUQUA....FORT MADISON...
GALENA...FREEPORT...MOUNT CARROLL...STERLING...ROCK FALLS...
MOLINE...ROCK ISLAND...KEWANEE...PRINCETON...HENNEPIN...ALEDO...
OQUAWKA...MONMOUTH...CARTHAGE...MACOMB...MEMPHIS...KAHOKA
1046 AM CST THU DEC 10 2015

...STRONG WINDS THE REST OF THE MORNING AND INTO THE AFTERNOON...

STRONG SOUTHWEST WINDS WILL CONTINUE THROUGH AT LEAST MID
AFTERNOON BEFORE GRADUALLY DIMINISHING FROM WEST TO EAST BY LATE
AFTERNOON. THE WINDS WILL BE SUSTAINED FROM 20 TO 30 MPH...WITH
GUSTS OF 35 TO 45 MPH. THE SOUTHWEST WINDS WILL BECOME MORE
WESTERLY IN THE AFTERNOON WITH THE PASSAGE OF A FRONTAL SYSTEM.

TRAVELERS IN HIGH PROFILE VEHICLES ESPECIALLY ON NORTH TO SOUTH
ROADS...SHOULD EXERCISE CAUTION IN THESE WINDS. THE WINDS MAY
ALSO BLOW AROUND LOOSE OBJECTS SUCH AS HOLIDAY DECORATIONS.

12

Nearby

Wind Advisories in Iowa, 2015Wind Advisories in Illinois, 2015Every wind advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.